loading page

Viral reactivation and outcomes in drug reaction with eosinophilia and systemic symptoms (DRESS)
  • +3
  • Linus Chan,
  • Rehena Sultan,
  • Karen Choo,
  • Yi Wei Yeo,
  • Shiu Ming Pang,
  • Haur lee
Linus Chan
Duke-NUS Medical School
Author Profile
Rehena Sultan
Duke-NUS Medical School
Author Profile
Karen Choo
Singapore General Hospital
Author Profile
Yi Wei Yeo
Singapore General Hospital
Author Profile
Shiu Ming Pang
Singapore General Hospital
Author Profile
Haur lee
Singapore General Hospital
Author Profile

Abstract

Abstract Background Drug reaction with eosinophilia and systemic symptoms (DRESS) is a severe cutaneous adverse drug reaction associated with human herpesvirus reactivation. However, the risk factors for viral reactivation and their impact on outcomes remain unclear.We aimed to explore the impact of viral reactivation on DRESS outcomes and potential risk factors for reactivation. Methods This was a retrospective cohort study in an academic medical center. Cases were validated in-hospital cases of DRESS from 2009 to 2017. Results Overall, 100 patients fulfilled the case criteria. Ninety-three patients had at least one viral marker tested. HHV6, EBV and CMV reactivation occurred in 24 out of 85 cases (28%), 15 out of 87 (17%) cases, and 18 out of 89 (20%) cases respectively. Viral reactivation cases were associated with higher 1-year mortality, dialysis initiation, recurrent flares of disease, and longer hospital stay (all p<0.05). Risk of inpatient mortality (OR, 5.8; 95% CI, 1.7-20.7; p<0.01) and 1-year mortality (OR, 10.0, 95% CI, 2.9-34.9; p<0.01) increased with multiple viral reactivations. Viral reactivation was independent of demographics, comorbidities, treatment or causative drug. Conclusion Human herpesviridae viral reactivation in DRESS, particularly multiple viral reactivations, is associated with poorer clinical outcomes.